- CONDITION CENTERS
Case 1: IR has both impaired fasting glucose (IFG; a fasting blood glucose between 100 and 125 mg/dL) and impaired glucose tolerance (IGT; a 2-hour postload glucose between 140 and 199 mg/dL). Patients like IR, with IFG and/or IGT are at high risk of developing type 2 diabetes mellitus. Based mainly upon the Diabetes Prevention Program Trial, current American Diabetes Association guidelines emphasize the use of lifestyle modification to prevent or delay the progression from IFG and/or IGT to type 2 diabetes. The only pharmacologic treatment recommended by the guidelines is metformin, and only in those at very high risk, defined as having IGT and IFG plus an HbA1C >6%, hypertension, dyslipidemia, and a first-degree relative with diabetes. Trials (including DREAM, ACTNOW, STOP-NIDDM) also suggest that other oral hypoglycemic drug classes, including glitazones and alpha-glucosidase inhibitors, may be efficacious—and in patients with less stringent definitions of high risk. Whereas IR is likely at very high risk for the future development of diabetes, and because he has already failed a trial of lifestyle modification, it seems reasonable to start him on metformin 850 mg once daily with food, titrated to 850 mg twice daily after a month.
Case 2: Multaq (dronedarone) has been demonstrated to decrease atrial fibrillation recurrence by about 25%, as well as reduce the incidence of the combined end points of hospitalization for cardiac causes and all-cause mortality in patients with higher cardiac risk. The results of the ANDROMEDA trial suggest, however, that dronedarone should not be used in patients with symptomatic heart failure, whereas these patients had a greater than 2-fold increased risk of mortality when taking dronedarone, compared with placebo. As a result of this trial, the prescribing information for dronedarone carries a black box warning stating that it “is contraindicated in patients with NYHA Class IV heart failure, or NYHA Class II-III heart failure with a recent decompensation requiring hospitalization or referral to a specialized heart failure clinic.” QT’s use of lisinopril, carvedilol, and in particular, spironolactone suggests that she suffers from symptomatic heart failure. The pharmacist should not fill the prescription and should call the patient’s cardiologist to inquire about the status of her heart failure and, if appropriate, get the medication changed to another antiarrhythmic used to maintain normal sinus rhythm, such as amiodarone.